Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 22, NWS Houston/Galveston, TX

June 5, 20198 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 5, 2019, 9:49 AM CDT for 8 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2019, 9:49 AM CDT (14:49 UTC)
Expired
Jun 5, 2019, 12:45 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Austin County, TX, Brazoria County, TX, Colorado County, TX, Fort Bend County, TX, Jackson County, TX, Matagorda County, TX, Waller County, TX, Wharton County, TX

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.8 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1792 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 6:23 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 5, 6:23 AM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
623 AM CDT Wed Jun 5 2019

.AVIATION...
A messy day for aviation interests. A surge of tropical moisture
coupled with a weak upper level disturbance, a developing coastal
trough and favorable jet dynamics will bring periods of showers
and thunderstorms to the area for much of the day. A mix of
MVFR/IFR ceilings and visibilities are expected as each wave of
precip moves across SE TX. Strong winds are expected at coastal
TAF sites and added a gust group for KGLS. A mix of MVFR/VFR
ceilings tonight that will probably transition to MVFR across all
TAF sites between 09-12z. 43

&&

.PREV DISCUSSION... /ISSUED 459 AM CDT Wed Jun 5 2019/

SHORT TERM [Today through Thursday Afternoon]...

The first band of storms has made it onshore into Matagorda county
and is producing 1-1/5 inches of rain per hour. The band is inching
it's way N-NE and if it holds together, should make it into Houston
by 600 AM. A weak trough of low pressure extends along the coast to
a very weak area of low pressure near Brownsville. PW values are
near 2.50 inches and coupled with convergence along the coast and a
splitting 300 mb jet will set the stage for a very wet morning and
early afternoon. Short term guidance is bullish with rain amounts
today with six HRRR runs in a row generating 10 inches of rain in
Galveston County by evening. The HiRes ARW and NMM show similar
results with generally 5-10 inches of rain across Brazoria, SE
Harris, Galveston and Chambers counties. Have made some
modifications to the Flash Flood Watch. Will end the FFA at 03z
since most of the heavy rain should have ended by then and trimmed
the areal extent and removed counties north of a Brenham to Trinity
line. High temperatures today should trend cooler with the clouds
and precip but there could be some late afternoon sun so did not go
too cool.

Models diverge a bit overnight with a couple of solutions bringing a
disturbance into the region. We are still on the east side of an
upper level trough with winds aloft out of the SW so it's possible
additional showers will develop in the wake of today's system. Will
maintain chance PoPs overnight.

On Thursday, SE TX will stay lie to the east of the upper trough
axis. PW values are progged to decrease to around 1.70 inches and
fcst soundings show a drier profile. That said, there will still be
some lift on the east side of the trough, favorable jet dynamics and
convective temps are around 90 which looks reachable. In addition,
there is strong frontogenetic forcing at 21z over Central Texas and
this forcing works its way eastward into SE TX around 00z. If
storms develop, some will be strong to severe with large hail and
damaging winds. Will maintain chance PoPs on Thursday.
Temperatures will warm a bit as 850 temps warm and a few more
breaks of sun should boost heating. SPC has much of SE TX under
Slight Risk of severe thunderstorms from 12Z Thursday through 12Z
Friday. 43

LONG TERM [Thursday evening through Wednesday]...

Upper level low is expected to amplify as it moves across AZ/NM
today and into northern TX Thursday. The combination of the upper
level low over North TX, strong winds aloft, and prevailing
surface moisture will induce additional showers and thunderstorms
across the forecast region through Thursday night. Some of these
storms could be severe in nature that are capable of producing
periods of torrential rainfall, strong winds, hail and frequent to
intense lightning. The SPC Convective Outlook has Southeast TX
under a Slight Risk of severe thunderstorms through 12Z Friday.

Additional development of showers and thunderstorms can be
expected Friday. The upper level low shifts eastward while a
pocket of moisture looks to move into the region. GFS PW values
range between 1.5-2.0 inches Friday morning and afternoon.
Favorable CAPE values, 850MB temperature/moisture advection, and
local diurnal effects will also aid in the development of showers
and thunderstorms Friday. SPC Convective Outlook has Southeast TX
under a Marginal Risk of severe thunderstorms from 12Z Friday
through 12Z Saturday. Improving weather conditions are expected
Friday night. A gradual decrease in low level moisture and PW
values can also be seen in the models during this time period.

High temperatures on Saturday and Sunday will generally be in the
mid 90s with isolated locations reaching the upper 90s. Heat index
over the region is expected to range between 105-110 degrees F.
Mostly tranquil weather conditions are expected during the
weekend. Please take extra precaution and safety measure while
outdoors and continue to monitor the latest forecast.

Models continue to suggest a cold front moving across Southeast
TX sometime between Sunday night and Monday morning. Wind data
does show winds shifting to the north during this time. Warm air
advection will also be in place before the arrival of the frontal
boundary with high temperatures in the mid to upper 90s. Rain
chances are forecast to increase by around late Sunday
afternoon/evening through Monday morning as the frontal boundary
moves across the local area. However, keep in mind that this is
well into the end of the forecast period and environmental
conditions could change the forecast during the next several days.

MARINE...

The pressure gradient has begun to tighten as a weak coastal trough
develops. Although winds have been slow to increase, swells
propagating into the coastal waters has increased seas. A Small
Craft Advisory is in effect through the afternoon for the Gulf
waters. In addition, tide levels are also running one to one and a
half foot above normal with tide levels expected to reach 3.6-3.8
feet at high tide. This could cause some minor flooding/wave run up
on Gulf facing beaches at high tide. A Coastal Flood Advisory is in
effect through Thursday afternoon along Gulf facing beaches. Strong
rip currents will be possible through Thursday. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      85  73  91  74  91 /  90  40  40  50  30
Houston (IAH)              83  74  91  76  92 /  90  70  40  40  40
Galveston (GLS)            82  79  89  81  90 / 100  80  60  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening for the following zones:
     Austin...Brazoria Islands...Chambers...Coastal Brazoria...
     Coastal Galveston...Coastal Harris...Coastal Jackson...
     Coastal Matagorda...Colorado...Fort Bend...Galveston Island
     and Bolivar Peninsula...Inland Brazoria...Inland
     Galveston...Inland Harris...Inland Jackson...Inland
     Matagorda...Matagorda Islands...Montgomery...Northern
     Liberty...Polk...San Jacinto...Southern Liberty...Waller...
     Wharton.

     Coastal Flood Advisory until 1 PM CDT Thursday for the following
     zones: Brazoria Islands...Galveston Island and Bolivar
     Peninsula...Matagorda Islands.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
     following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 10 PM CDT this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

Discussion...24
Aviation/Marine...43
Hazardous weather outlook, Jun 5, 7:02 AM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
702 AM CDT Wed Jun 5 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-061215-
Austin-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
702 AM CDT Wed Jun 5 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected today. Rainfall
will be locally heavy at times. A Flash Flood Watch is in effect
through this evening. Rainfall totals will average 1 to 2 inches
over the northwest, 2 to 4 inches central and 4 to 6 inches near
the coast with isolated totals approaching 8 inches. The best
potential for excessive rain will be along and east of the I-69
corridor.

The heat will return by the weekend with high temperatures in the
middle 90's and heat index values between 100-105 degrees with a
few locations between 105-110 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A strong upper level disturbance coupled with daytime heating and
residual moisture will allow late afternoon thunderstorms to
develop. SOme of the storms could be strong to severe. The primary
severe weather hazards will be damaging winds and large hail.

The heat will return by the weekend with high temperatures in the
middle 90's and heat index values between 100-105 degrees with a
few locations between 105-110.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ436>438-061215-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
702 AM CDT Wed Jun 5 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected today. Rainfall
will be locally heavy at times. A Flash Flood Watch is in effect
through this evening. Rainfall totals will average 3 to 5 inches
with isolated totals approaching 8 inches.

Strong onshore winds will will produce elevated tides today and
water levels at high tide could exceed 3.5 feet. Minor coastal
flooding will be possible and a Coastal Flood Advisory is in
effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A strong upper level disturbance coupled with daytime heating and
residual moisture will allow late afternoon thunderstorms to
develop. Some of the storms could be strong to severe. The
primary severe weather hazards will be damaging winds and large
hail.

The heat will return by the weekend with high temperatures in the
lower 90's and heat index values between 100-105 degrees with a
few locations between 105-110.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-061215-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
702 AM CDT Wed Jun 5 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Strong onshore winds will persist through the afternoon. A Small
Craft Advisory is in effect for the Gulf waters. Mariners should
exercise caution if boating on inland waterways and bays. Swells
will propagate into the coastal waters producing rough and
elevated seas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:33 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda, Wharton57 min
Jun 5, 5:36 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Fort Bend, Jackson, Matagorda, Wharton54 min
Jun 5, 6:36 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Fort Bend, Jackson, Matagorda, Wharton114 min
Jun 5, 6:44 AM CDTFlash Flood WarningHGXAustin, Brazoria, Fort Bend, Jackson, Matagorda, Wharton3 hr
Jun 5, 7:11 AM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery64 min
Jun 5, 7:47 AM CDTRiver Flood WarningHGXAustin, Colorado, Fort Bend, Wharton3 days
Jun 5, 7:47 AM CDTRiver Flood WarningHGXBrazoria7 days
Jun 5, 7:47 AM CDTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton7 days
Jun 5, 7:55 AM CDTRiver Flood WarningHGXMatagorda, Wharton5 days
Jun 5, 7:55 AM CDTRiver Flood WarningHGXJackson, Wharton14 hr
Jun 5, 8:52 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Madison53 min
Jun 5, 11:09 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda25 hr
Jun 5, 12:46 PM CDTAreal Flood WarningHGXAustin, Brazoria, Colorado, Fort Bend, Jackson, Matagorda and 2 more6 hr
Jun 5, 1:03 PM CDTAreal Flood AdvisoryHGXBrazoria57 min
Jun 5, 1:39 PM CDTTornado WarningHGXGalveston36 min
Jun 5, 2:26 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston64 min
Jun 5, 3:27 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris108 min
Jun 5, 4:44 PM CDTAreal Flood AdvisoryHGXChambers, Galveston2 hr
Jun 5, 5:01 PM CDTFlash Flood WarningHGXChambers, Galveston119 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.